Florida, 2022

Hail in Florida, March 20, 2022

March 20, 2022 · NWS MFL · 1 event in 1 county or zone

A line of showers and thunderstorms moved through South Florida during the late afternoon and early evening ahead of an approaching cold front. Some of the storms contained gusty winds and hail, primarily over interior sections of the peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A line of showers and thunderstorms moved through South Florida during the late afternoon and early evening ahead of an approaching cold front. Some of the storms contained gusty winds and hail, primarily over interior sections of the peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 20, 1:55 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 20, 1:55 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Miami FL
255 PM EDT Sun Mar 20 2022

...Strong to Severe Storms East Coast This Afternoon/Evening...
...Localized Flooding Possible This Afternoon/Evening East Coast...

.SHORT TERM (Rest of Today through Monday)...

Messy start to the short term period as CAMs suggest the bullseye of
moisture and convection will be across eastern Broward and Dade
counties this afternoon/evening as showers and storms move from NW
to SE with the frontal boundary. Generally, coverage should be more
scattered, though would not be surprised to see a brief bout of
numerous coverage across the east coast. Thus, introduced 60-70
percent PoPs. SPC continues to place eastern South FL in a MRGL risk
(level 2 of 5) of severe storms during this time frame. Despite weak
low-level SRH and large-scale ascent, ample boundary layer heating
and forced low-level convergence between sea breezes and the front
should aid in scattered to numerous convection this afternoon into
the early evening hours, with the predominant storm mode as
multicell clusters. Main hazards will be locally strong to severe
wind gusts (expecting DCAPE values to exceed 1000 J/kg), hail up to
1 inch, and lightning. Moreso, WPC continues the MRGL risk for
excessive rainfall today, with localized flooding a concern across
the east coast during this same time frame. After sunset, activity
should begin to wane, though another last hurrah could happen over
the Gulf Stream waters before finally pushing away from the region.

By Monday, drier air briefly advects into the region as high
pressure builds across the SE CONUS and pushes into the western
Atlantic over the course of the day. Weak ridging aloft across FL
will also transition mid-upper level flow into a zonal pattern.
Breezy day is in store due to a tightened pressure gradient between
the aforementioned high pressure and dissipating frontal boundary to
the south, with wind gusts in the 25-30 mph range along eastern
portions of South FL. Overall, Monday should be a pleasant, breezy,
mostly dry day.

Overnight temperatures in the mid-upper 50s across the Lake Region,
low-mid 60s across inland/western sections, and mid-upper 60s along
the east coast. Monday afternoon high temperatures are a bit funky --
due to lingering clouds across the east coast along with onshore
flow, high temperatures across the east coast are forecast to be in
the upper-70s to near 80 whereas western areas will see mid-upper
80s due to clearing skies/plenty of sun and the offshore flow.

.LONG TERM (Monday Night through Sunday)...

A ridge of high pressure will continue to dominate the weather
pattern through Tuesday as it pushes eastward into the Atlantic.
There will be just enough lower level moisture in place to
support a slight chance of a shower or two along the east to
southeasterly breeze. Temperatures on Tuesday will continue to
moderate as the winds shift more to the southeast. High
temperatures will range from around 80 across the east coast metro
areas to the upper 80s across the interior and west.

Towards the middle and the end of the week, a deep mid level
trough will slowly move into the eastern portion of the country
from the Plains. At the surface, a rather strong area of low
pressure over the mid west will push northeastward into the Great
Lakes Region. A strong cold front associated with this system will
push through the southeastern portion of the country and into the
Florida Peninsula during this time frame. Out ahead of this
frontal boundary, the chances of showers and thunderstorms will
increase later on Wednesday and remain in place throughout the
day on Thursday and into Friday as the front slowly passes
through the area. Model guidance still shows some differences in
how fast this front moves through along with the intensity of the
front as it pushes through. While at this point in time, it looks
like the best dynamics and instability will remain off to the
north, uncertainty remains high during this time frame. As the
exact details still need to be worked out, there still remains the
potential for some strong thunderstorm development on Wednesday
night into Thursday out ahead of the front. This will continue to
be monitored as the week progresses.

&&

.AVIATION(18Z TAFS)...

Cold front approaching region today. VCTS across east coast as front
nears, becoming more widespread around 20-01Z across all east coast
sites (except KPBI) where TEMPOs for prevailing TSRA and MVFR
CIGs/VIS have been introduced. Lingering VCTS through about 02-03Z,
with gradual clearing from north to south. Short-fused AMDs may be
necessary during this time frame for heavier SHRA/TS where IFR
CIGs/VIS or less are possible. Moderate NE winds this afternoon
maintaining magnitude overnight, with gusty winds possible in/near
TS. Breeze ENE/E winds beginning around 14-15Z Monday, with gusts as
high as 25kt possible.

&&

.MARINE...

Scattered showers and thunderstorms will be possible across the
local waters later today as a weak cold front pushes through the
region. Some storms may be strong to severe. As this front stalls
out to the south, a breezy easterly to northeasterly flow will
develop over the Atlantic and Gulf waters late this evening into
early-mid next week as high pressure builds back into the region.
This will result in hazardous marine conditions with a Small Craft
advisory in effect this evening for all South Florida waters. Late
this upcoming week into the weekend, another cold front is progged
to approach South FL which may cause another round of hazardous
marine/boating conditions.

&&

.BEACHES...

A high risk of rip currents across all South FL Atlantic beaches
today due to increasing northeasterly winds, with the Gulf Coast
beaches seeing a moderate risk of rip currents due to increasing
(yet brief) northwesterly winds behind a cold front. Winds will
continue to gradually increase later today, keeping an elevated rip
current potential across the Atlantic beaches through early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            69  80  70  82 /  50   0   0  10
West Kendall     67  81  67  84 /  50  10   0  20
Opa-Locka        68  80  68  82 /  50   0   0  10
Homestead        69  79  69  82 /  40  10  10  10
Fort Lauderdale  69  78  70  81 /  30   0   0  10
N Ft Lauderdale  69  77  69  80 /  20   0   0  10
Pembroke Pines   67  79  67  82 /  40   0   0  10
West Palm Beach  66  77  67  80 /  10  10   0  10
Boca Raton       68  78  69  81 /  20  10   0  10
Naples           63  86  65  87 /  10   0   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ168-172-173.

AM...Small Craft Advisory from 8 PM this evening to 8 PM EDT Monday
     for AMZ630-650-651-670-671.

GM...Small Craft Advisory from 8 PM this evening to 11 AM EDT Monday
     for GMZ656-657-676.

&&

Tonight/Monday and Aviation/Marine...Fell
Monday Night through Sunday...CWC

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Mar 20, 8:04 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
904 AM EDT Sun Mar 20 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210715-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
904 AM EDT Sun Mar 20 2022

... A Few Strong to Severe Storms Possible This Afternoon...
... High Rip Risk East Coast Beaches, Moderate Gulf Coast Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms are possible this afternoon
and evening, especially over the eastern half of South FL. A few
storms may become strong to severe in nature. The strongest
thunderstorms could contain heavy downpours, strong wind gusts, and
hail.

Flooding: Heavy downpours from slow moving thunderstorms could cause
localized flooding in the poor drainage areas of the east coast metro
areas during the afternoon and evening hours.

Hail: Hail up to the size of a quarter is possible with the
strongest thunderstorms this afternoon and evening over the eastern
half of South FL.

Wind: Strong wind gusts are possible with the stronger storms that
develop this afternoon and evening over the eastern half of South FL.
A damaging wind gust is not ruled out.

Rip Currents: A high risk of rip currents is expected along all South
FL Atlantic Beaches whereas a moderate risk of rip currents is
expected across South FL Gulf beaches.

Marine: With increasing winds and seas across area waters, hazardous
marine conditions will materialize across the Gulf and Atlantic
waters late this evening and into the overnight hours.

Waterspouts: A waterspout or two will be possible over the Atlantic
waters and Lake Okeechobee.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A high risk of rip currents will continue through mid-week across
the Atlantic Coast beaches as northeasterly winds increase behind a
cold front.

Hazardous marine conditions will continue into early next
week as northeasterly winds strengthen across the area.

Late week into the weekend, a cold front approaches the region.
Thunderstorms are possible along with deteriorating beach/marine
conditions once again.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Fell

In the hours before

Special weather statement, Mar 20, 3:36 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Miami FL
436 PM EDT Sun Mar 20 2022

FLZ067-068-168-202115-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
436 PM EDT Sun Mar 20 2022

...A strong thunderstorm will impact portions of southeastern Palm
Beach County through 515 PM EDT...

At 436 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Wellington, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boca Raton, Boynton Beach, Delray Beach, Wellington, Highland Beach,
Ocean Ridge, Lantana, Atlantis, Hamptons At Boca Raton, Village Of
Golf, Whisper Walk, Kings Point, Dunes Road, Loxahatchee NWR, Boca
Del Mar, Mission Bay, Hypoluxo, Gulf Stream, Briny Breezes and
Manalapan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2647 8035 2662 8028 2658 8002 2633 8009
      2637 8019
TIME...MOT...LOC 2036Z 288DEG 18KT 2655 8021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kelly
Special weather statement, Mar 20, 4:18 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Miami FL
518 PM EDT Sun Mar 20 2022

FLZ067-068-071-072-168-172-202145-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
518 PM EDT Sun Mar 20 2022

...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 545 PM EDT...

At 518 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Boca
Pointe, or near Deerfield Beach, moving southeast at 30 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton, Deerfield
Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
Lauderhill, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale
Lakes, Parkland, Hillsboro Beach, Sea Ranch Lakes, Mission Bay,
Broadview-Pompano Park and Boca Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2635 8030 2643 8013 2627 8000 2618 8009
      2616 8024
TIME...MOT...LOC 2118Z 317DEG 24KT 2633 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kelly
Special weather statement, Mar 20, 5:52 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Miami FL
652 PM EDT Sun Mar 20 2022

FLZ070-073-075-202345-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
652 PM EDT Sun Mar 20 2022

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe and northern Miami-Dade Counties
through 745 PM EDT...

At 652 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Fortymile Bend, or 27 miles northwest of
Homestead General Airport, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loop Road Ee Center, Dade-Collier Training Airport, Fortymile Bend,
Big Cypress National Preserve and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2575 8104 2590 8095 2582 8069 2562 8084
TIME...MOT...LOC 2252Z 305DEG 12KT 2577 8089

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kelly

The radar

The Miami radar (KAMX), 50 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami-Dade

When
March 20, 6:05 PM EST
Where
Miami-Dade County, 28.77 mi NW of Homestead Gen Avn Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
25.801, -80.869

An off duty NWS meteorologist reported quarter size hail from a thunderstorm along Tamiami Trail/US 41 in 40 Mile Bend in far western Miami-Dade County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014706.